Also indexed as: Para-Aminobenzoic Acid
Para-aminobenzoic acid (PABA) is a compound that is an essential nutrient for
microorganisms and some animals, but has not been shown to be essential for people. PABA is
considered by some to be a member of the vitamin
B-complex, though its actions differ widely from other B vitamins.
Where is it found?
PABA is found in grains and foods of animal
PABA has been used in
connection with the following conditions (refer to the individual
health concern for complete information):
Who is likely to be deficient?
Deficiencies of PABA have not been described in humans, and most nutritionists do not
consider it an essential nutrient.
Which form of PABA is best?
PABA is available as a nutritional supplement, but because it is mildly acidic, it can
cause stomach irritation when taken in large amounts. The potassium salt of PABA, called
Potaba®, which is available by prescription, tends to be better tolerated.
How much is usually taken?
Small amounts of PABA are present in some
B-complex vitamins and multivitamin
formulas. The amount of PABA used in the studies described above ranged from 300 mg to 12
grams per day. Anyone taking more than 400 mg of PABA per day should consult a physician.
Are there any side effects or interactions?
No serious side effects have been reported with 300–400 mg per day. Larger amounts
(such as 8 grams per day or more) may cause low
blood sugar, rash, fever, and (on rare occasions) liver damage.1 One report
exists of vitiligo appearing after ingestion
of large amounts of PABA2 and use of amounts over 20 grams per day in small
children has resulted in deaths.3 There is also a report of a death from toxic hepatitis in a person with lupus, who took as much as 48 grams per day for six
days, followed by 8 grams per day for seven months.4
No interactions between PABA and other nutrients have been reported. However, PABA
interferes with sulfa drugs (a class of
antibiotics) and therefore should not be taken when these medications are being used.
Are there any drug
Certain medicines may interact with PABA. Refer to drug interactions for a list of those medicines.
1. Kantor GR, Ratz JL. Liver toxicity from potassium para-aminobenzoate.
J Am Acad Dermatol 1985;13:671–2.
2. Hughes CG. Oral PABA and vitiligo. J Am Acad Dermatol
3. Worobec S, LaChine A. Dangers of orally administered para-aminobenzoic
acid. JAMA 1984;251:2348.
4. Zarafonetis CJD, Grekin RH, Curtis AC, et al. Further studies on the
treatment of lupus erythematosus with sodium para-aminobenzoate. J Invest Dermatol